Alert archive / Montana / High Wind Watches in 2017

High Wind Watch 4, NWS Great Falls, MT

March 18, 2017

NWS Great Falls, MT issued this high wind watch at Mar 18, 2017, 3:58 AM MDT. It took effect at Mar 18, 2017, 6:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 18, 2017, 3:58 AM MDT (09:58 UTC)
In effect from
Mar 18, 2017, 6:00 PM MDT
Expired
Mar 18, 2017, 2:46 PM MDT
In force
Issued by
NWS Great Falls, MT

The text

As transmitted.

629 
WWUS75 KTFX 180958
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
358 AM MDT Sat Mar 18 2017

MTZ009-010-044-182200-
/O.NEW.KTFX.HW.A.0004.170319T0000Z-170319T1200Z/
Northern Rocky Mountain Front-Eastern Glacier-Toole-
358 AM MDT Sat Mar 18 2017

...HIGH WIND WATCH IN EFFECT
FROM THIS EVENING THROUGH LATE TONIGHT...

The National Weather Service in Great Falls has issued a High
Wind Watch, which is in effect from this evening through late
tonight.

* Winds: Southwest winds 35 to 45 mph, with gusts near 65 mph.
  Isolated gusts near 75 mph are possible near the mountains.

* Timing: Strong winds are possible starting early this evening
  and then continuing through the overnight hours.

* Impacts: Isolated tree and power line damage is possible. Travel
  could be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger, could occur. Continue to monitor the latest 
forecasts.

&&

$$
1 follow-up statement
528 
WWUS75 KTFX 182046
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
246 PM MDT Sat Mar 18 2017

MTZ009-010-044-191315-
/O.UPG.KTFX.HW.A.0004.170319T0000Z-170319T1200Z/
/O.NEW.KTFX.HW.W.0006.170318T2300Z-170319T1500Z/
Northern Rocky Mountain Front-Eastern Glacier-Toole-
246 PM MDT Sat Mar 18 2017

...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS EVENING UNTIL 9 AM 
MDT SUNDAY...

The National Weather Service in Great Falls has issued a High
Wind Warning, which is in effect until 9 AM MDT Sunday. the High
Wind Watch is no longer in effect.

* Winds: Southwest to west at 20 to 30 mph sustained. Gusts up to
  60 mph along the plains and up to 80 mph at favored locations 
  along the Rocky Mountain Front. 

* Timing: Strong winds are expected to develop this evening with
  the passage of a Pacific cold front. The strong winds should
  then persist into early Sunday morning. 

* Impacts: Travel will be difficult, especially for high profile
  vehicles. Outdoor work will also be difficult.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&

$$

MTZ045-048-191315-
/O.NEW.KTFX.HW.W.0006.170318T2300Z-170319T1500Z/
Liberty-Southern Rocky Mountain Front-
246 PM MDT Sat Mar 18 2017

...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS EVENING UNTIL 9 AM 
MDT SUNDAY...

The National Weather Service in Great Falls has issued a High
Wind Warning, which is in effect until 9 AM MDT Sunday.

* Winds: Southwest to west at 20 to 30 mph sustained. Gusts up to
  60 mph along the plains and up to 80 mph at favored locations 
  along the Rocky Mountain Front. 

* Timing: Strong winds are expected to develop this evening with
  the passage of a Pacific cold front. The strong winds should
  then persist into early Sunday morning. 

* Impacts: Travel will be difficult, especially for high profile
  vehicles. Outdoor work will also be difficult.  


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind watch went out at Mar 17, 10:50 PM MDT, 5 hours 8 minutes earlier.

Area forecast discussion, Mar 17, 10:50 PM MDT, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1050 PM MDT Fri Mar 17 2017

Updated Aviation Discussion.

.UPDATE...

Lowered overnight temperatures many locations a couple of degrees
based on latest forecast and observed trends. Otherwise, no
significant changes for the evening update. Cassell

&&

.AVIATION...

Updated 0450z.

Expect BKN/OVC mid/high level clouds over the region through the
period, but overall VFR conditions will prevail. There will be lower
ceilings with some rain/snow showers over the Rocky Mountain Front,
especially overnight tonight. Gusty southwest winds develop Saturday
afternoon across the region and continue through the remainder of
the TAF period, strongest from KCTB to KGTF. Cassell

&&

.PREV DISCUSSION...
/ISSUED 600 PM MDT Fri Mar 17 2017/

Tonight through Sunday...Fair weather prevails over the forecast
area today, but with increasing high clouds as Pacific moisture
streams over a flattening ridge aloft. This trend will continue
overnight as precipitation encroaches up to the Continental
Divide in the Northern Rockies through Saturday. Strong southwest
winds develop across the Rocky Mountain Front and adjacent plains
Saturday evening as a lee-side low strengthens over central
Alberta. Downslope winds will suppress precipitation east of the
Continental Divide and help push temperatures to near record daily
highs for some areas. The wind speed forecast keeps gusts below
high wind criteria for now but will continue to monitor. The warm
temperature also introduce concerns for snowmelt flooding as
addressed in the hydrology section below. Winds decline on Sunday
with slightly cooler, but otherwise fair weather. PN

Sunday Night through Friday...The period starts with an upper level
trough exiting stage right with ridging quickly building in its
wake. As the ridge axis shifts east, SW flow aloft will ensue by
late Tuesday, with several shortwave troughs forecast to move
through/near the area. The models differ on the timing and strength
of each wave, making forecast confidence somewhat lower, especially
from mid-week on. In general, though, each wave will likely bring a
chance of showers to parts of the area. Despite the chance of precip
with each wave, the general trend next week looks to be somewhat
drier conditions for lower elevations as the main storm track stays
south/east of the area.

Early in the week, snow levels will likely be fairly low, but should
gradually rise through the week and stay at or above 5-6k feet,
meaning most precip for valleys/plains should be liquid. Although,
some wintry precip cannot be ruled out at lower elevations at night
for any location that drops near or below freezing. Overall,
temperatures look to be near to above normal through much of the
week, but for now no significant warmups or cool downs are expected.
Martin/Jaszka

&&

.HYDROLOGY...

600 PM Update... The Clear Creek Flood Warning has been canceled,
but we expanded the Flood Watch to Blaine County. Will continue
to evaluate for future flooding potential the current temperature
and precipitation forecast for this weekend juxtaposed with the
existing snow water content in the mountains. Will issue a
Hydrologic Outlook to account for those areas where a watch is not
in effect but which may encounter stream rises in the next few
days. Cassell

Clear Creek has fallen below flood stage and is forecast to trend
lower as its headwaters is in the Bears Paw Mountains. Meanwhile
snowmelt from Canada has produced a surge in water levels on both
Battle Creek and Lodge Creek. There are reports of water over
roads in a few locations. These creeks may be ice jam affected as
well. A new Areal Flood Advisory is in effect for northern Blaine
and Hill county to cover minor flooding on these watersheds
originating in Canada.

Areal Flood watches for snowmelt continue across other counties in
the forecast area, in effect for Saturday as temperatures climb to
near record daily highs. The warm temperatures could create
problems on small streams/creeks flowing out of the mountains,
especially on Saturday afternoon/evening. Cooler air is expected
to move into the region by Sunday morning, thus the threat for
flooding is not expected to be prolonged event at this time.
PN

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  42  70  37  50 /  10  10   0   0
CTB  36  63  29  43 /  10  10   0   0
HLN  37  66  38  53 /  10  10  10   0
BZN  36  69  38  54 /  10  10  30  30
WEY  31  51  33  44 /  10  10  60  60
DLN  39  67  37  55 /  10  10  20  20
HVR  38  71  34  50 /  10  10   0   0
LWT  38  71  36  47 /  10  10  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

Flood Advisory until 230 PM MDT Saturday for Snowmelt in
Northwestern Blaine County and Northeastern Hill County.

Flood Watch from Saturday afternoon through Sunday morning
Judith Basin...Meagher.

Flood Watch through Sunday morning Blaine...Hill.

Flood Watch from Saturday afternoon through Sunday morning
Beaverhead.

&&

weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 2:46 PM MDTHigh Wind WarningTFX13 hr

Nearby

High Wind Watches in Montana, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.